Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 240, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 25, 2024, 4:33 PM CDT for Clinton County, Jackson County, Iowa; Carroll County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2024, 4:33 PM CDT (21:33 UTC)
- Expired
- Jun 25, 2024, 5:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IA, Jackson County, IA, Carroll County, IL
The radar
The Quad Cities radar (KDVN), 52 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2135 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 478 m²/s²
- 0-3 km storm-relative helicity
- 578 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:31 PM CDT, 1 hour 2 minutes earlier. Its key messages:
- Heat indices upper 90s to 100+ through early this evening
- Storms likely to develop by evening and increase in coverage with a flash flood threat and scattered severe potential
- More storms Thursday Night through Saturday
Area forecast discussion, Jun 25, 3:31 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
331 PM CDT Tue Jun 25 2024
.KEY MESSAGES...
- Heat indices upper 90s to 100+ through early this evening
- Storms likely to develop by evening and increase in coverage
with a flash flood threat and scattered severe potential
- More storms Thursday Night through Saturday
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 320 PM CDT Tue Jun 25 2024
Through early evening: Hot and humid conditions continue with
heat indices in the upper 90s to as high as 105, as dewpoints
remain well into the 70s. Mesoanalysis indicates a weak slow-
moving frontal boundary that extended from far southern WI to
near Dubuque to Omaha. Confluence along this is largely weak but
SBCAPES were 4500-6000 J/kg and deep player shear was about
30-40 kts. However, the special DVN sounding at 18z/25 showed a
rather stout cap at 850 mb suppressing convection for now.
Closer to the front, there may be enough confluence, along with
plenty of available energy, to develop at least isolated
thunderstorms through early evening. The experimental Warn on
Forecast System (WoFS) indicates this potential for isolated
activity closer to the front. Heavy rainfall and wet microbursts
are the main hazards.
This evening through the overnight hours ~8 pm to 2 am looks to be
the main coverage of numerous thunderstorms, especially along and
south of Interstate 80. A flash flood watch is in effect for
this entire region. A weak short wave arrives from the west
which should enhance the forcing, along with the frontal
boundary continuing to push south across the forecast area.
There is the potential for severe storms and scattered flash
flooding. With PWATs over 2 inches and dewpoints well into the
70s there may be several inches of rain in a short time. The
12z/25 HREF indicated some localized amounts within the
general southern CWA and adjacent area region of 3+ inches,
supporting that potential for heavy rainfall rates (albeit low
confidence on specifically where and may be outside the CWA).
Lows tonight will still be mild from the upper 60s to lower 70s.
Wednesday: Any lingering showers and storms should end in our
southeast counties in the morning. Otherwise, with the passage of
the front, temperatures and humidity levels will lower so some
relief from the heat. Highs will be in the lower to mid 80s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 320 PM CDT Tue Jun 25 2024
Wednesday night and Thursday: Dry and very pleasant with highs in
the upper 70s to lower 80s, and lows in the upper 50s to lower 60s.
High pressure will push across the Great Lakes region.
Thursday night through early next week: Global models suggest a
rather strong zonal flow across the northern United States,
suppressing the hot weather well to our south. In this pattern a
couple of low pressure systems will track across the northern Plains
and upper Midwest. The potential for more thunderstorms and heavy
rainfall returns Thursday night through Saturday, and again Monday
into Tuesday. While it is too early to determine the severe
threat or rain amounts, it should be noted the CSU machine-
learning probabilities do indicate an equivalent for a Slight
Risk for severe weather on Friday.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1246 PM CDT Tue Jun 25 2024
Numerous showers and scattered thunderstorms are expected to
develop late this afternoon through tonight, mainly south of
Highway 30. CAM's indicates a line of storms later tonight south
of I-80. For now kept the prob30 but as the storms evolve and
confidence increases then will have to amend to go prevailing. A
slow moving cold front will drop southward through tonight with
winds becoming northwest to north behind the front.
&&
.HYDROLOGY...
Issued at 320 PM CDT Tue Jun 25 2024
The Mississippi River is expected to reach flood stage at multiple
locations, including the Rock Island gage, by the middle of this
week. Long term we expect the Mississippi to reach Moderate and/or
Major flood stages the week of the Fourth of July, with the crest at
the Rock Island gage possibly reaching just over 18 feet early on
the Fourth of July. However, a larger margin of error should be
taken into consideration when forecasting precipitation amounts and
locations in the 7-10 day timescale. The entire stretch of the
Mississippi River, excluding Keokuk and Gregory Landing, is now in a
River Flood Warning.
On the Cedar River, we expect to see some crests upstream tonight.
The forecasts for Vinton and Palo are tracking well with upstream
forecasts, thus leading to the flood warnings being issued today.
Further south, there is less confidence in crests and thus watches
remain in effect. The overnight crests should help with the rest of
the Cedar forecast. Warnings for additional sites and refined crest
forecasts are possible these evening or Wednesday morning.
All this said, we expect additional rainfall later in the week. This
is not included in the current forecast. This rainfall is expected
to fall near the crest on the Cedar. As such, expect changes to the
crest forecasts later this week based on forecast QPF.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through Wednesday morning for IAZ063>065-067-068-
076>078-087>089-098-099.
IL...Flood Watch through Wednesday morning for ILZ015>018-024>026-
034-035.
MO...Flood Watch through Wednesday morning for MOZ009-010.
&&
SHORT TERM...Haase/Friedlein
LONG TERM...Haase
AVIATION...Haase
HYDROLOGY...GibbsHazardous weather outlook, Jun 25, 1:14 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 114 PM CDT Tue Jun 25 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 114 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered to numerous thunderstorms are expected to develop later this afternoon through the overnight hours. The Storm Prediction Center has a Slight Risk (Level 2 of 5) for severe storms along and south of Highway 30. Some of these storms may produce damaging winds and hail, along with torrential rainfall. A Flash Flood Watch is also in effect for much of the area south of Highway 30 through tonight. In addition, hot and humid conditions will continue through early this evening with heat indicies of around 100. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thunderstorms are possible Friday through Saturday and again on Monday. However, it is too early to determine the severe threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through tonight. Reports of rainfall of more than an inch would also be appreciated. GENERAL STORM MOTION OF THE DAY: Toward the southeast at around 30 mph. Haase
In the hours before
Local storm report, Jun 25, 10:48 AM CDT, 5 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1048 AM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM Hail 2 ESE Bentonsport/Verno 40.72N 91.83W
06/25/2024 M1.00 Inch Van Buren IA Trained Spotter
&&
AELocal storm report, Jun 25, 11:00 AM CDT, 5 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1100 AM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM Hail Lena 42.38N 89.83W
06/25/2024 E0.25 Inch Stephenson IL Trained Spotter
0541 AM Hail 3 ESE Davenport 41.55N 90.55W
06/25/2024 E0.88 Inch Scott IA Public
0615 AM Tstm Wnd Dmg Tampico 41.64N 89.79W
06/25/2024 Whiteside IL Broadcast Media
Trees down in Memorial Cemetery. Worst winds
are based on viewer recollection.
0624 AM Tstm Wnd Dmg 1 NNW Deer Grove 41.63N 89.70W
06/25/2024 Whiteside IL Broadcast Media
Time estimated from radar. Power lines down
on Hahnaman Rd.
0630 AM Tstm Wnd Dmg Tampico 41.63N 89.79W
06/25/2024 Whiteside IL Public
Time estimated from radar; small tree limbs
and power lines down.
0700 AM Tstm Wnd Dmg 4 SSE Atkinson 41.36N 89.99W
06/25/2024 Henry IL Emergency Mngr
Time estimated from radar; trees down
intersection of E2330 Street and Mud Creek
Rd.
0717 AM Tstm Wnd Dmg 3 SE German Corner 41.27N 90.00W
06/25/2024 Henry IL Emergency Mngr
Time estimated from radar; trees down
intersection of Tower Rd and Highway 81.
0722 AM Tstm Wnd Dmg 2 WNW Kewanee 41.26N 89.97W
06/25/2024 Henry IL Emergency Mngr
Time estimated from radar; trees down at
N750th Ave and Highway 81.
0805 AM Tstm Wnd Dmg 1 WSW Galva 41.16N 90.06W
06/25/2024 Henry IL Emergency Mngr
Time estimated from radar; grain wagons
blown over.
0819 AM Tstm Wnd Dmg 1 SE Alexis 41.06N 90.56W
06/25/2024 Warren IL Trained Spotter
Numerous 4 inch and larger tree limbs down
on the south side of the village.
&&Local storm report, Jun 25, 1:19 PM CDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
119 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM Tstm Wnd Dmg 2 SSW Memphis 40.43N 92.19W
06/25/2024 Scotland MO Broadcast Media
Large tree blown down over Highway 15. In
addition, a portable shed blow from parking
lot of store, onto a highway, where it was
hit by a truck and destroyed. Photos sent
confirming damage, and time estimated from
radar data.
&&
AEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:54 PM CDT | River Flood Warning | DVN | Louisa, Muscatine | 30 days |
| Jun 25, 3:48 AM CDT | Special Weather Statement | DVN | Dubuque | 42 min |
| Jun 25, 4:31 AM CDT | Special Weather Statement | DVN | Jackson | 44 min |
| Jun 25, 5:06 AM CDT | Special Weather Statement | DVN | Dubuque | 39 min |
| Jun 25, 5:26 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson, Jones | 36 min |
| Jun 25, 5:27 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 48 min |
| Jun 25, 5:42 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 48 min |
| Jun 25, 7:14 AM CDT | Special Weather Statement | DVN | Clinton, Scott | 46 min |
| Jun 25, 10:36 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Lee, Van Buren | 39 min |
| Jun 25, 10:53 AM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 52 min |
| Jun 25, 11:10 AM CDT | Flood Watch | DVN | Cedar, Des Moines, Henry, Iowa, Jefferson, Johnson and 7 more | 15 hr |
| Jun 25, 11:37 AM CDT | River Flood Warning | DVN | Benton | 69 hr |
| Jun 25, 11:37 AM CDT | River Flood Warning | DVN | Linn | 5 days |
| Jun 25, 12:27 PM CDT | River Flood Warning | DVN | Muscatine | 28 days |
| Jun 25, 12:27 PM CDT | River Flood Warning | DVN | Clinton | 25 days |
| Jun 25, 12:27 PM CDT | River Flood Warning | DVN | Clinton, Jackson | 22 days |
| Jun 25, 12:27 PM CDT | River Flood Warning | DVN | Scott | 25 days |
| Jun 25, 4:49 PM CDT | Special Weather Statement | DVN | Cedar, Clinton, Iowa, Johnson, Scott | 56 min |
| Jun 25, 5:08 PM CDT | Flash Flood Warning | DVN | Jackson | 2 hr |
| Jun 25, 5:13 PM CDT | Tornado Warning | DVN | Clinton, Jackson | 18 min |
| Jun 25, 5:22 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 38 min |
| Jun 25, 5:26 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Johnson, Jones, Linn | 64 min |
| Jun 25, 5:27 PM CDT | Tornado Warning | DVN | Jones | 33 min |
| Jun 25, 5:30 PM CDT | Tornado Warning | DVN | Linn | 30 min |
| Jun 25, 5:50 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Linn | 40 min |
| Jun 25, 5:52 PM CDT | Flash Flood Warning | DVN | Clinton | 3 hr |
| Jun 25, 6:03 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 42 min |
| Jun 25, 6:22 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Washington | 53 min |
| Jun 25, 6:28 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson | 77 min |
| Jun 25, 6:40 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson | 21 min |
| Jun 25, 6:53 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Muscatine, Washington | 68 min |
| Jun 25, 6:56 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 49 min |
| Jun 25, 5:17 AM CDT | Special Weather Statement | DVN | Carroll, Stephenson | 43 min |
| Jun 25, 5:48 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Stephenson, Whiteside | 42 min |
| Jun 25, 6:27 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Rock Island, Whiteside | 48 min |
| Jun 25, 6:30 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Stephenson | 15 min |
| Jun 25, 6:50 AM CDT | Severe Thunderstorm Warning | DVN | Carroll | 25 min |
| Jun 25, 7:11 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Putnam | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.